Vaccine 24 (2006) 5779–5780
Letter to the Editor
Unexplained cases of sudden infant death shortly after
Polyvalent vaccines like Hexavac®and Infanrix Hexa®
were developed to increase acceptance of vaccinations by
decreasing the number of necessary injections [1,2]. Com-
pared to their pentavalent predecessors, these hexavalent
vaccines additionally contain hepatitis B serum. They are
used for immunisation against diphtheria, pertussis, tetanus,
inﬂuenza, poliomyelitis and hepatitis B. Hexavac®and Infan-
rix Hexa®are available in European markets since October
2000. Until April 2003, approximately 3 million children
have been vaccinated in this way and about 9 million doses
were sold in the European union during this time . Chil-
dren are to be vaccinated with these vaccines at the age of 2,
4, 6 and 12–14 months.
We report six cases of sudden infant death after hexavalent
vaccination that were autopsied and examined at the Munich
Institute of Legal Medicine from 2001 to 2004.
Among those investigated children, three were male and
three female, ageing between 4 and 17 months. Five chil-
dren had been vaccinated with Hexavac®, one with Infanrix
Hexa®during the past 48 h before death. Shortly after the
vaccination, three of the children developed symptoms like
tiredness, loss of appetite, fever up to 39 ◦C and insomnia.
All children were found dead without explanation 1–2 days
after the vaccination.
These children underwent a forensic post-mortem exam-
ination. They were assumed to be typical cases of SID
(sudden infant death) because there was no history of a
serious illness, and since all children died suddenly and
In addition to neuropathologic and histologic abnormal-
ities, all of these children showed an extraordinary brain
edema, which made them exceptional to other SID cases.
After the third of such extraordinary cases had been iden-
tiﬁed, we decided to further investigate the pathological
Abnormal neuropathologic ﬁndings were acute conges-
tion, defective blood–brain barrier, slight inﬁltration of the
leptomeninx by macrophages and lymphocytes, perivascu-
lar lymphocytic inﬁltration, diffuse inﬁltration of the pons,
mesencephalon and cortex by T-lymphocytes, microglia in
the hippocampus and pons, and in one case a necrosis in the
In four cases, a slight inﬁltration of the liver by lympho-
cytes and eosinophile granulocytes was diagnosed, in two
cases also in the lung, and in one case in the spleen.
We were able to do histological examinations at the cuta-
neous injection site in one child and found an inﬁltration of
the cutaneous and subcutaneous layer by lymphocytes and
Three of these six cases could be investigated concerning
increased serum levels of mast cell tryptase and IgE. Mast
cell-tryptase concentration was slightly above normal in one,
and markedly elevated in the other two children (18, 100 and
108 g/l). On the other hand, IgE levels were normal and
speciﬁc IgE against tetanus toxoid and latex could not be
Autopsy and all further investigations did not reveal other
serious abnormalities that could have lead to the deaths of the
The neuropathological ﬁndings in the investigated cases
are unlikely to explain the deaths, since early post-vaccinal
encephalopathy is mostly associated with a congestive and
edematous brain without relevant inﬂammatory inﬁltration.
Post-vaccinal encephalopathies are mentioned especially in
relation with vaccinations against pertussis [4,5]. Such cases,
however, typically show clinical symptoms like somnolence,
convulsion, headache or paresis . Such or similar symp-
toms could not be found in any of the examined cases.
Increased brain weights either which result from edema
or hyperemia, and in which clinical symptoms are lacking,
are described as “benign intracranial hypertension”, and are
reported mainly after DTP-vaccinations .
At the moment, to our knowledge, there are no refer-
ence values available regarding mast cell-tryptase plasma
concentrations in children up to the age of 12 years. For
older children the 95.0 percentile is 11.4 g/l. Increased
tryptase levels were repeatedly described in SID [7,8].It
is unlikely that our children had a predisposition for an
atopic diathesis, since mast cell-tryptase plasma concentra-
tions were increased while IgE levels were normal. The
increased tryptase levels and numbers of eosinophile granu-
locytes suggest that an anaphylactic reaction developed after
the vaccination. As time to death seems comparably long for
an acute anaphylactic reaction, a delayed immune reaction
has to be discussed.
Prior to the release of hexavalent sera (in the years
1994–2000), we observed only one child out of 198 cases
0264-410X/$ – see front matter © 2005 Elsevier Ltd. All rights reserved.
5780 Letter to the Editor / Vaccine 24 (2006) 5779–5780
with sudden unexplained infant death who died shortly after
vaccination (DTP). However, between 2001 and 2004 ﬁve of
such cases were identiﬁed in our institution among 74 chil-
dren with SID. This would indicate a 13-fold increase (the
local autopsy rate for infants is about 70%). A recent analysis
of all cases known to German authorities  showed death
rates that were to be expected statistically for the ﬁrst day
after vaccination. As four of those 10 cases were autopsied at
Munich, although the Munich institute represents just 7.8%
of the German population, a real number of about 50 cases
might be expected, that is, 500% of the statistic ﬁgures to be
We reported these six cases to direct attention to a pos-
sibly serious vaccination side effect. So far, there is no
way to proof that these infant deaths are caused by vac-
cination. Therefore, the relation between the vaccinations
and the death of the children must remain uncertain. Nev-
ertheless, we feel that it is important to inform vaccinat-
ing physicians and pediatricians as well as parents about
such possibly fatal complications after application of hex-
avalent vaccines. Especially, physicians and pediatricians
should be also informed about the possibility of using pen-
tavalent vaccines, which seem to be associated with lesser
Finally, if broad use of hexavalent vaccines continues,
extensive studies are most likely required to assess or exclude
a relation between vaccination and death in infants.
 Liese JG, Stojanov S, Berut F, Minini P, Harzer E, Jow S, et al.
Large scale safety study of a liquid hexavalent vaccine (D-T-acP-IPV-
PRP-T-HBs) administered at246and12-14 months of age. Vaccine
 Mallet E, Fabre P, Pines E, Salomon H, Staub T, Sch¨
odel F, et
al. Immunogenicity and safety of a new liquid hexavalent combines
vaccine compared with separate administration of reference licensed
vaccines in infants. Pediatr Infect Dis J 2000;19:1119–27.
 Keller-Stanislawski B, L¨
ower J. Todesf¨
alle in zeitlichem Zusam-
menhang mit Sechsfachimpfung. Informationen f¨
Fachkreise des Paul-Ehrlich-Instituts, Bundesamt f¨
ur Sera und Impf-
 Buchwald G. Postvakzinale Enzephalitis und postvakzinale
Enzephalopathie. Med Welt 1971:1697–701 [Heft 43].
 Steinmann L, Weiss A, Adelmann N, Lim N, Zuniga R, Oehlert J, et
al. Pertussis toxin is required for pertussis vaccines encephalopathy.
Proc Natl Acad Sci USA 1985;82:8733–6.
 Gross TP, Milstien JB, Kuritsky JN. Bulging fontanelle after
immunization with diphtheria–tetanus–pertussis vaccine and
diphtheria–tetanus vaccine. J Pediatr 1989;114(3):423–5.
 Edston E, Gidlund E, Wickman M, Ribbing H, van Hage-Hamsten
M. Increased mast cell tryptase in sudden infant death – anaphylaxis,
hypoxia or artefact. Clin Exp Allergy 1999;29:1648–54.
 Buckley MG, Variend S, Walls AF. Elevated serum concentrations
of ␤-tryptase, but not ␣-tryptase, in sudden infant death syndrome
(SIDS). An investigation of anaphylactic mechanisms. Clin Exp
 Kriess R, Toschke AM, Straßburger K, Kundi M, Kalies H, Nennstiel
U, et al. Sudden and unexpected deaths after the administration of
hexavalent vaccines (DTPa-IPV-HBV-Hib): Is there a signal? Eur J
B. Zinka ∗
Institut f¨ur Rechtsmedizin der Universit¨at M¨unchen
Institute of Legal Medicine, Frauenlobstrasse 7a
D-80337 M¨unchen, Germany
F. R u ¨
Klinik und Poliklinik f¨ur Dermatologie und Allergologie
der Universit¨at M¨unchen-Innenstadt, Frauenlobstrasse 9
80337 M¨unchen, Germany
∗Corresponding author. Tel.: +49 89 5160 5163
fax: +49 89 5160 5144
E-mail address: Bettina.Zinka@med.uni-muenchen.de
Available online 10 May 2005